So you go to the bathroom to urinate, and when you turn around, the water is bright pink, or brown, or yellow, or green, or orange! Should you be worried?
We’ve all had that moment of panic – but if you’ve eaten any of the following foods recently then you needn’t worry! A change in urine colour is caused by the pigments that give these foods their colour. The pigments make it through the digestive process and into your urine.
Find out what it means if your urine is:
Beetroot, blueberries and rhubarb are foods that can temporarily turn your urine pink, red or magenta.
People seem to worry the most about this colour variant due to it looking similar to blood. Medications that can cause the urine to change to this colour are senna, chlorpromazine, and thioridazine.
Carrots, carrot juice and vitamin C in large quantities can turn your urine orange.
Medications that can cause the urine to change to this colour are rifampin, warfarin, and phenazopyradine.
B vitamins and asparagus can sometimes turn your urine green or bright yellow.
Asparagus can also make the urine smell strongly. Some people suggest that this comes from the sulphur content of the asparagus, and others say it comes from the fertilizers used on asparagus plants in agriculture.
Medications that can cause the urine to change to this colour are amitriptyline, indomethacin, cimetidine, and promethazine.
Rhubarb, fava beans and aloe can turn your urine brown or tea-coloured.
Medications that can cause the urine to change to this colour are chloroquine, primaquine, metronidazole, and nitrofurantoin.